DELTA, B.C. – It’s a miracle that no one died after nine people overdosed within a 20-minute period on what are believed to be drugs laced with fentanyl, a police chief in British Columbia says.
Emergency crews responded to a series of nearly simultaneous calls Thursday morning from four locations across the Lower Mainland city about recreational drug users who thought they were taking cocaine.
Delta Police Chief Neil Dubord said first responders used the overdose-reversing drug naloxone and that one person had to be revived after going into cardiac arrest.
This has gone beyond just knowing your source, Dubord said in an online video message directed to people who use drugs in their leisure time.
“Is the risk that you’re taking worth the reward that you’re getting?” he asked.
“Because every time you’re doing this you’re literally playing Russian roulette. You’ve got a loaded revolver with one bullet in it and you’re pulling the trigger each and every time you use drugs.”
Dubord said he remains frustrated at drug dealers who continue to cut their product with fentanyl to increase profits while disregarding the danger the practice poses to community members.
The overdoses came a day after the Vancouver Coastal Health Authority released data showing the vast majority of street drugs inspected at its supervised injection site, Insite, contain fentanyl.
B.C. declared a state of emergency earlier this year in response to a spike in overdose deaths, many of which were linked to the dangerous opioid.
The first seven months of 2016 saw 433 overdose deaths, a nearly 75-per-cent increase compared with the same period last year.
Statistics show the number of deaths in B.C. between Jan. 1 and June 30 where fentanyl was detected has leapt to 238, a 250-per-cent increase over the same time span in 2015.
Western Canada has borne the brunt of the country’s fentanyl crisis, but earlier this week a coalition of Ontario police and community groups warned of a worsening situation in that province with record levels of “bootleg” fentanyl seizures and the emergence of various synthetic varieties of the drug.